Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

April 20, 2020Eau Claire County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Apr 20, 2020, 4:54 PM CDT for Eau Claire County, Pepin County, Wisconsin. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 4:54 PM CDT (21:54 UTC)
Expired
Apr 20, 2020, 5:45 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

Counties Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:09 PM CDTTSTM WND GST 634 Nne Eau Claire, WIASOS STATION KEAU EAU CLAIRE AP.
Apr 20, 5:16 PM CDTTSTM WND DMG7 S Altoona, WIREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Apr 20, 5:28 PM CDTHAIL 0.57 S Altoona, WIREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS83 KMPX 202154
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Mon Apr 20 2020

WIZ024>028-202245-
Chippewa-Pierce-Dunn-Eau Claire-Pepin-
454 PM CDT Mon Apr 20 2020

...A STRONG THUNDERSTORM WILL AFFECT PEPIN...SOUTHEASTERN PIERCE...
SOUTHERN DUNN...SOUTHWESTERN CHIPPEWA AND EAU CLAIRE COUNTIES...

At 454 PM CDT, a strong thunderstorm was located near Eau Galle, or 9
miles south of Menomonie, moving southeast at 55 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Lake
Wissota, Durand, Augusta, Fall Creek, Elk Mound, Eau Galle and Plum
City.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 47 and 86.
 U.S. Highway 53 between mile markers 86 and 101.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4460 9200 4456 9204 4447 9206 4464 9229
      4505 9159 4475 9092 4460 9093
TIME...MOT...LOC 2154Z 309DEG 49KT 4477 9195 

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:47 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 2:47 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 246 PM CDT Mon Apr 20 2020

Potent shortwave trough can currently be seen in water vapor
imagery dropping southeast into the state. It is helping to
kickoff widespread shower activity. An initial area developed
across the south along a pre-frontal trough in an area of marginal
(50-200 J/Kg) of CAPE. A second area of SHRA is getting going
near the main cold front in the area of best mid-level forcing.
This should persist as it drops southeast through early evening.
Some thunder is possible with this as well with marginal
instability in place and good conditions for mixed-phase cloud
processes (some lightning has been noted in the GLM data
upstream). Gradient winds will be brisk into the evening, with
synoptic conditions favoring sustained winds of 15 to 25 mph and
gusts to 40 mph across much of the western and central portion of
the area. Deeper mixing and downward momentum transport in areas
of SHRA/TSRA will support higher gusts, possibly above 50 mph (a
recent 51 mph was seen over southeast MN). Activity should move
out and/or diminish this evening as the boundary layer cools and
subsidence starts to work into the area. Could see a few showers
across the north/northeast portion of the area on Tuesday as a
weak impulse drops southeast embedded in northwest flow. Otherwise
it will be cool across most of the area (although 60s look likely
in the far west).

.LONG TERM...(Wednesday through Monday)
Issued at 246 PM CDT Mon Apr 20 2020

Northwest mid/upper flow will be the main theme through the
remainder of the forecast period. The main feature of any interest
in terms of significance is a system that could impact the area
Friday into Saturday. Until that time, things will be fairly
quiet. Some showers could linger in the northeast Wednesday, along
the main baroclinic zone, with some weak warm advection and mainly
diurnally driven instability. Similar conditions could lead to
some showers Thursday, although a bit tough to say exactly where
at that point since the guidance starts to diverge in where the
baroclinic zone will shift by the latter part of the week. There
is decent agreement overall on a more significant shortwave trough
working east from the high Plains Friday into Saturday, helping
to develop a surface low while moving it east from the central
Plains through the Mid-Mississippi valley. An inverted trough will
extend northwest into our area from this feature, helping to focus
an area of precipitation (which should primarily be rain,
although some mix can't be ruled out depending on the eventual
timing of things). Somewhat cooler air will work in behind that
system Saturday night into Sunday, with the possibility of much
more robust return flow setting up over the region by early next
week (although there is substantial spread in the guidance at that
point). Stuck close to NBM consensus guidance overall after
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1208 PM CDT Mon Apr 20 2020

Pre-frontal trough is currently working through the area, and the
primary cold front will push through later this afternoon. Still
expect to see SHRA increase in coverage as the upper shortwave
drops into the area, with isolated TSRA possible. SHRA or TSRA
will both be capable of brief strong wind gusts, and the overall
gradient wind will be fairly strong at most sites into early
evening. We'll see winds die down overnight into Monday, with
directions become a bit variable by Monday afternoon. VFR
conditions will predominate, but some brief MVFR could occur with
precipitation this afternoon.

KMSP...Main uncertainties are with briefly lower
visibility/ceiling conditions with any SHRA/TSRA this afternoon.
Showers should become fairly widespread this afternoon, so went
with a prevailing occurrence of those, but saved reduced flight
conditions and stronger wind gusts for TAF (with a mention of TS).
Should see things quickly improve this evening as the boundary
layer stabilizes and cooler/drier air moves into the area.

/OUTLOOK FOR KMSP/
Tuesday night...VFR. Southeast wind 5 to 10 kt.
Wednesday...VFR. Variable wind less than 10 kt.
Wednesday night...MVFR possible. Northeast wind around 5 kt.
Thursday...VFR. Northeast wind less than 5 kt.
Thursday night...MVFR possible late. East wind 5 to 10 kt.
Friday...MVFR expected with a chance of rain, IFR possible.
Northeast wind 5 to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Red Flag Warning until 6 PM CDT this evening for MNZ041>045-
     047>070-073>078-082>085-091>093.

     Wind Advisory until 7 PM CDT this evening for MNZ047-048-054>057-
     064-065-073-074-082-091.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 20, 12:12 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT Mon Apr 20 2020

MNZ041>045-047>070-073>078-082>085-091>093-211715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
1212 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning is in effect today due to the combination
of recent dry conditions, low humidity levels, and westerly wind
gusts of 35 to 40 mph. There is a marginal chance of severe
thunderstorms this afternoon, mainly southeast of the Twin Cities.
The primary severe weather threat is high wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

WIZ014>016-023>028-211715-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1212 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

There is a marginal chance of severe thunderstorms this
afternoon, mainly south of I-94. The primary severe weather
threat is high wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Local storm report, Apr 20, 4:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     NON-TSTM WND GST 1 WNW CARVER            44.77N 93.65W
04/20/2020  M51 MPH          CARVER             MN   PUBLIC

&&

JPC
Special weather statement, Apr 20, 4:31 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Mon Apr 20 2020

MNZ060-069-070-202200-
Dakota-Hennepin-Scott-
431 PM CDT Mon Apr 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...WESTERN
DAKOTA AND NORTHEASTERN SCOTT COUNTIES...

At 430 PM CDT, a strong thunderstorm was located over Edina, or 9
miles southwest of Minneapolis, moving southeast at 65 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville,
Apple Valley, Edina, St. Louis Park, Shakopee, Richfield and Inver
Grove Heights.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4471 9335 4484 9348 4493 9334 4468 9286
      4453 9310
TIME...MOT...LOC 2130Z 309DEG 55KT 4486 9339

CTG
Local storm report, Apr 20, 4:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 N NEW RICHMOND        45.15N 92.53W
04/20/2020  M56 MPH          ST. CROIX          WI   AWOS

            AWOS STATION KRNH NEW RICHMOND AP.

0415 PM     TSTM WND GST     5 SW PRIOR LAKE         44.66N 93.52W
04/20/2020  M54 MPH          SCOTT              MN   MESONET

            MESONET STATION EW0600 LYDIA.

&&
Local storm report, Apr 20, 4:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     HUDSON                  44.98N 92.76W
04/20/2020  M57 MPH          ST. CROIX          WI   PUBLIC

0415 PM     TSTM WND GST     1 SW BLOOMINGTON        44.81N 93.31W
04/20/2020  M55 MPH          HENNEPIN           MN   PUBLIC

0404 PM     TSTM WND GST     1 WNW CARVER            44.77N 93.65W
04/20/2020  M51 MPH          CARVER             MN   PUBLIC

&&
Local storm report, Apr 20, 4:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     1 NE APPLETON           45.22N 96.00W
04/20/2020  M43 MPH          SWIFT              MN   AWOS

            AWOS STATION KAQP APPLETON AP.

0341 PM     TSTM WND GST     3 SSE DAYTON            45.20N 93.48W
04/20/2020  M47 MPH          HENNEPIN           MN   MESONET

            MESONET STATION HPN27 DAYTON.

0339 PM     TSTM WND GST     3 NE WINSTED            45.00N 94.02W
04/20/2020  M47 MPH          WRIGHT             MN   MESONET

            MESONET STATION FW4584 WINSTED.

0335 PM     TSTM WND GST     1 NNE RUSH CITY         45.70N 92.95W
04/20/2020  M44 MPH          CHISAGO            MN   ASOS

            ASOS STATION KROS RUSH CITY AP.

0320 PM     TSTM WND GST     2 SE CLEARWATER         45.39N 94.03W
04/20/2020  M44 MPH          WRIGHT             MN   MESONET

            MESONET STATION MN017 CLEARWATER 1SE.

0301 PM     TSTM WND GST     6 E ST. CLOUD           45.55N 94.05W
04/20/2020  M44 MPH          SHERBURNE          MN   ASOS

            ASOS STATION KSTC ST. CLOUD AP.

&&
Special weather statement, Apr 20, 4:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Mon Apr 20 2020

WIZ024>028-202245-
Chippewa-Pierce-Dunn-Eau Claire-Pepin-
454 PM CDT Mon Apr 20 2020

...A STRONG THUNDERSTORM WILL AFFECT PEPIN...SOUTHEASTERN PIERCE...
SOUTHERN DUNN...SOUTHWESTERN CHIPPEWA AND EAU CLAIRE COUNTIES...

At 454 PM CDT, a strong thunderstorm was located near Eau Galle, or 9
miles south of Menomonie, moving southeast at 55 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Lake
Wissota, Durand, Augusta, Fall Creek, Elk Mound, Eau Galle and Plum
City.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 47 and 86.
 U.S. Highway 53 between mile markers 86 and 101.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4460 9200 4456 9204 4447 9206 4464 9229
      4505 9159 4475 9092 4460 9093
TIME...MOT...LOC 2154Z 309DEG 49KT 4477 9195

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:49 AM CDTRed Flag WarningMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more14 hr
Apr 20, 9:44 AM CDTWind AdvisoryMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Martin, Pope and 6 more9 hr
Apr 20, 4:08 PM CDTSpecial Weather StatementMPXHennepin37 min
Apr 20, 4:16 PM CDTSpecial Weather StatementMPXWashington44 min
Apr 20, 4:31 PM CDTSpecial Weather StatementMPXDakota29 min
Apr 20, 4:59 PM CDTSpecial Weather StatementMPXScott31 min
Apr 20, 5:43 PM CDTSpecial Weather StatementMPXGoodhue47 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.